Wednesday, July 30, 2014
Inquirer Daily News

New warnings for common antibiotic class

FDA is requiring a label update to warn of the risk of nerve damage from a very important class of antibiotics called fluoroquinolones. These are 6 commonly used antibiotics that include Cipro, Levaquin, Avelox, Noroxin, Floxin and Factive. The warnings are for oral or injectable quinolones, not eye or ear drop formulations.

New warnings for common antibiotic class

FDA is requiring a label update to warn of the risk of nerve damage from a very important class of antibiotics called fluoroquinolones. These are 6 commonly used antibiotics that include Cipro, Levaquin, Avelox, Noroxin, Floxin and Factive. The warnings are for oral or injectable quinolones, not eye or ear drop formulations.

The condition, known as peripheral neuropathy, causes pain, tingling or a “pins and needles” feeling, most often in the hands, arms, feet and legs. It can also cause muscle weakness and loss of sensation or numbness. The nerve damage, which may occur shortly after these drugs are administered, could be permanent. Unlike a lot of side effects, just discontinuing the drug doesn’t necessarily make the side effect go away. Although this is a rare adverse effect, the warning is important because millions of patients take these drugs every year.

Our group, the Institute for Safe Medication Practices (ISMP), has heard from patients who’ve suffered this side effect and have called upon FDA to increase awareness. A website devoted to problems with Levaquin, one of the quinolones, can be found here.

This adverse effect has been known about for some time. In fact, the risk was added to the fine print of professional labeling (package insert) in 2004. But patients for whom a quinolone is prescribed don’t ordinarily receive the package insert and, until now, the drug information literature your pharmacist hands out has not adequately mentioned the serious nature of this side effect. An FDA-required consumer Medication Guide that the pharmacist is supposed to dispense to patients receiving a quinolone doesn’t always get handed out with the prescription as it should. As part of the official label for the drug, the Medication Guide is also being updated with the new warning.

A recent FDA review of their Adverse Event Reporting System (AERS) evaluated cases of fluoroquinolone-associated peripheral neuropathy with an outcome of “disability,” reported between January 1, 2003 and August 1, 2012. The review showed a continued association between fluoroquinolones use and disabling peripheral neuropathy. According to FDA, the latest warning was issued to better describe the serious side effect of peripheral neuropathy since previously, “the potential rapid onset and risk of permanence were not adequately described" in labeling.

Patients who develop symptoms of peripheral neuropathy should immediately stop the drug and the patient should be treated with an alternative non-fluoroquinolone antibacterial drug, unless, according to FDA, “the benefit of continued treatment with a fluoroquinolone outweighs the risk.” But I can’t think of any circumstances where an alternative medication couldn’t be prescribed, especially given the possible permanent condition that might result from continued use. There are some medications that can help if peripheral neuropathy develops.


Read more from the Check Up blog »

Michael R. Cohen, R.Ph. President, Institute for Safe Medication Practices
About this blog

Check Up covers major health events in our region and offers everything from personal health advice to an expert look at health reform. Read about some of our bloggers here.

For Inquirer.com. Portions of this blog may also be found in the Inquirer's Sunday Health Section

Michael R. Cohen, R.Ph. President, Institute for Safe Medication Practices
Daniel R. Hoffman, Ph.D. President, Pharmaceutical Business Research Associates
Latest Health Videos
Also on Philly.com:
Stay Connected